About a month before my MRI, my parents were over for dinner and as they were going off on an extended escape from winter in Perth. We had a chat about my upcoming MRI and I remember saying, I think my medication will change. I hadn't really thought about it until that moment. But I guess subconsciously, I had been. This was about two months prior to my neuro appointment.
My neuro said well, your current medication isn't working, you need a new treatment.. Good old, Mr C... I bet he thought it was a big joke every day when I injected myself and he floated around my system being completely useless. My neuro didn't really give me a choice of medication, but he metioned Gilenya, but said it's newer, you have to remember to take it every day, it's pretty immunosuppresant, has some big side effects (lowers heart rate and increases blood pressure among others), has lots of little side effects and because it's new and they don't know the long term effects. So Tysabri it is... it has the best results of all the drugs for MS currently. I think my neuro likes to play it safe with me, as my MS is reasonably mild, he won't put me on more experimental, newer drugs, where risk could outweight benefit. One side effect of Tysabri he mentioned to me was increased UTI's in women. I thought, oh great, fab, just what I need. He went on to say that they did research on this and found that because the women on Tysabri were feeling better they were having more sex and were getting more UTIs as a result... not due directly to the Tysabri! So then I really did think, oh great!
Looking back... while I never actually thought about the reasons why I thought I would be changing medication. I had noticed more tingling in different spots and it was just hanging around... more noticeable I guess. Lhermitte’s is a daily occurrence on waking for me now. Sometimes I am very fatigued, heat totally knocks me for six and my brain doesn't work as quickly or cleverly as it used too. I try my hardest to be calm about these things and not think about them too much, because it freaks me out and you know what... there isn't much I can do to stop it from happening. So it's kind of a waste to worry... to get all worked up and not be able to do anything about it. Well... there is stuff I can do and I do those things already, like diet, medication and lifestyle. Well I am kinda failing on lifestyle right now because I am writing my thesis and it causes me all manner of stress and worry. But I do try and combat that with exercise, yoga and relaxation.
So anyways today is the day for my first infusion at the hospital with Tysabri (or Natalizumab). I feel like I am making a good and informed decision. The medication is the best that is out there currently and I am JCV (John Cunningham Virus) negative. I feel a little worried about allergic reactions... I am not a very allergic person, so surely this is weighing in my favour. But I think it is natural to feel worried and most normal people would be feeling concerned about starting a new, major medication which has caused severe permanent disability and death in people with the JC virus which has mutated into PML (Progressive multifocal leukoencephalopathy).
PML is caused by the JC virus, which is normally present in many people; it's not an unusual virus at all and causes no symptoms. It is kept under control by the immune system. Immunosuppressive drugs prevent the immune system from controlling the virus... and Tysabri is one of these drugs which specifically can let PML develop. I, luckily do not have the JC virus in my system. However lots of people with the JC virus choose to take Tysabri, because the benefits outweigh the risks. The risks become greater if you have previously taken other immunosuppressive drugs, which is not me. The latest research indicates my risk of developing PML without having the JCV and no previous use of Immunosuppressive drugs is < 1 in 111, 111. I think that means I have more chance of having a car accident (1 in 600) or developing breast cancer (1 in 7) or committing suicide (1 in 100) than getting PML.
There are other side effects, like liver issues which I will be monitored for via regular blood tests. I am pretty sure I read that liver issues which develop due to Tysabri are reversible once Tysabri is stopped. There is also joint pain, headaches and fatigue. It is also reported on the internet that it can increase susceptibility to infections. But my neuro says this is not the case... Tysabri makes you susceptible to a small specific group of rare illnesses. But I guess I won't know what effect Tysabri will have on me until it's in my system. I have two friends who's treatment is Tysabri and they love it. So that gives me hope.
Well I have to go now, because I have to change to go off to the hospital. Sorry for any spelling errors or grammar problems, but I can't re-read right now as I am out of time. Any of you who know me, know I like to add in things, like write a post when I have a spare moment so as not to waste any time... but in actual fact I don't really have the time to do anything. Wish me luck. I'll let you know how I go. xx
Ps, If you are on Tysabri, please leave me a comment with your feelings about it. Ta.